View Full Version : New and Nervous on Vyvanse


clcmom
01-24-10, 10:08 PM
My son 7.5 was put on 30mg of Vyvanse and yesterday was his first dose. Wow what a day. He talked 30x more than he normally does so I was exhausted. By 4:30pm he was feeling out of sorts, he didn't want to go to church (very very unusal) and had NO appetite. By the time evening came he almost went into a depression. His friend was over and he didn't want to play. My son wanted to stay in his closet by himself. So not like him. I ended up taking him to my bed and cuddling with him and letting him know it was the medicine not him. What is a mom to do??? Does this mean it is to much mg or to little? I will be calling his doctor on Monday but you know they never get back to you soon enough. Any advise from experienced parents would be great.

Thank you
I am so happy to find this site.

Codykins
01-24-10, 10:46 PM
My son started Vyvanse at 7 as well but he started on 20mlg. He did have some nervous type side effects the first day and was quiet but the second day he was better by week three he was adjusted to the meds and doing really well. After 8 months he was raised to 30mlg and has been doing wonderfully for the past 5 months. I think maybe to high a dose to start with. I wonder why your doctor didn't start as low as possible first.

fancherml
01-25-10, 08:27 AM
I agree. My 8 yo DS is very sensitive to meds and we have had to start at the very lowest dose. Another thing is the speed at which we ramp up the dose. Normally, the doc would increase the dose every week and my son did not tolerate it. We take our time and SLOWLY ramp it up. Some time DS is on the same dose for a month instead of a week during the ramp up phase...

FWIW,
Michele

MGDAD
01-25-10, 02:50 PM
I agree with what the others said. Taking the medicine should not make your childs life so miserable. Some docs will say to stick with it, he will get used to it, but I think that is cruel. No harm in slowly ramping up.

30mg is the normal starting dose, but they do make a 20mg dose. You can also divide the 30mg dose in half or thirds, or whatever. I used to give my daughter 2/3 of the 60mg pill for a while. Nothing sacred about getting the exact amount.

Of course, talk to your doctor.

solsken
02-05-10, 04:56 PM
Call your doc and discuss whenever there is a concern. Also regarding dosage amounts. One seven year old could weigh 40 lbs, while another might weigh 70, so age would not be the complete factor in a dose prescribed. ALthough I do agree most docs try to start out at the lowest dose to minimize side effects.

How is it going now?

JenSMP
02-23-10, 12:06 AM
My 6 year old has been on 20 mg of Vyvanse for 9 days. He's having some emotional side effects (sadness, mini breakdowns, and periods of depression-like behavior during the day) as well as some obsessive-compulsive behaviors. All of this is fairly mild, and the medication is working well in terms of focus and attention. Most of the time when he's home he's happy, although the teacher says he's emotional much of the school day. He's doing really well academically, but it's not worth it if he's going to feel sad and/or depressed. The doctor wants us to cut his dose in half and see how he does. We're going to try the 10 mg tomorrow, so I'll post our results. If it's too low, we'll increase to 15 mg.

tessmesser
02-23-10, 12:01 PM
My son is 8 and was started on 30mg of Vivanse about 8 months ago. The first week was rough. He had melt downs, was sad, talked 500 words a minute when the meds first kicked in. Those symptoms are now all better and he is doing fine. His appetite has improved as well. I do think that there is a window of adjustment.

I also started my son of a different multivitamin that had 100% of the daily requirement for Zinc and the B vitamins and I think that this has made a big difference in his general mood. He used to be really Oppositional and he is not now.

Tess http://primarilyinattentiveadd.com

JenSMP
02-23-10, 10:57 PM
Per doctor's advice, we cut ds's dose of Vyvanse in half (from 20mg to 10mg). Today, he was just as focused as he was on the full dose, but he had no emotional side effects! We are very happy and hoping this continues! What a difference!

MGDAD
02-24-10, 05:32 PM
That is great news. You might find that you will have to go up to 20mg in a few months.

JenSMP
02-24-10, 08:00 PM
I kind of figured that we'd eventually have to bump up to 20 mg, but for now I'm so happy to have something that's working without side effects. Today was another great day at 10mg!

Magsmoll
03-01-10, 06:55 PM
I kind of figured that we'd eventually have to bump up to 20 mg, but for now I'm so happy to have something that's working without side effects. Today was another great day at 10mg!

I'm glad to hear he is doing well! It is soooos cary putting little ones on meds! My son is trying Vyvanse at 20mg...couldn't sleep and a little emotional. I cut it back to 10 mg. Hope it works!! He had hallucinations on Ritilan....quite scary!!

JenSMP
03-03-10, 08:37 PM
Magsmoll,
How's it going with the 10 mg? Hope all is well. We are going to try a booster dose of 5 mg at 3 pm one day a week when our son has soccer (per doctor's instruction). Hopefully that will help with the extracurricular activities. Right now, he's the one crying or laying on the ground while the other kids are playing soccer. Ugh! Poor guy.

whorton
03-03-10, 09:13 PM
I've said this before and I will say it again. You are your child's advocate if you feel the Medicine is not working for your child call your child's doctor explain the situation and tell them you want to try a different medicine.

We started my son out on Strattera first and then we had to add a stimulant into the mix with his Strattera. The doctor first prescribed Adderall that last a whole two day before i was calling the Doctor say it was like take 8 steps Backwards and my son would not eat either. We switched him to Concerta along with the Strattera and he is doing wonders now but we also went through an adjustment period with the Concerta. While Strattera and Medate did not work for me but Adderall is my wonder drug.

Well now I will get to my point instead of rambling on, if you kid is not act like him or her self you need to speak up and let the doctor know. You will see sides of there personality you having necessarily seen before but you will also be able to tell what is not working for your child. In my Personal opinion Vyvanse may not be the medication for your son especially with the changes you have concerns over. I would call the prescribing Doctor and but it all out on the Table with what is occuring. The Doctor may or may not want to see you child again he may just talk to you over the phone. If the doctor decides to change the medication you will most likely have to give the remainder of the prescription to the doctors office before they will issue you another prescription.

Hope this helpful if you need to talk feel free to PM me.

Magsmoll
03-03-10, 10:12 PM
Magsmoll,
How's it going with the 10 mg? Hope all is well. We are going to try a booster dose of 5 mg at 3 pm one day a week when our son has soccer (per doctor's instruction). Hopefully that will help with the extracurricular activities. Right now, he's the one crying or laying on the ground while the other kids are playing soccer. Ugh! Poor guy.

Oh, poor guy!! I think the booster would be a great idea, as I know they work great for myself. How is his sleep? How do you figure out what 5mg is?
He has had 3 days at school on Vyvanse 10 mg. and is doing AWESOME!!! He is able to finish his work, FINALLY. He hasn't had any tics and is letting go of hurt and frustration like water off a duck! WOO HOO!! He is also talking about emotional issues and processing it appropriatly...not negatively. He also has started reading at night by himself. Before, he hated reading. This is much welcome after his experience with Ritalin.
Your guy is six, correct? That is still a tough age. My guy wouldn't have even attempted soccer at that age.